Wisconsin, 2019

Hail in Wisconsin, September 12, 2019

September 12, 2019 · NWS DLH · 1 event in 1 county or zone

A cold front moved across northwest Wisconsin the evening of the 12th. A few storms developed ahead of the front with one storm producing nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved across northwest Wisconsin the evening of the 12th. A few storms developed ahead of the front with one storm producing nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 12, 2:29 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 12, 2:29 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
329 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Sep 12 2019

The upper level closed low was over the western Dakotas at 1930Z,
while the surface low was disorganized along the South
Dakota/Minnesota border area. A tight pressure gradient, and a 30 to
40 knot LLJ at 925mb, was translating some windy conditions to the
surface as gusts to 45 mph had occurred earlier, and are still
possible yet this afternoon. The upper low drifts into central North
Dakota by evening, while the surface low moves north into northwest
Minnesota. The showers will continue with some isolated
thunderstorms percolating from the I35 corridor east through
northwest Wisconsin. The storms will be along the apex of the MUCAPE
field.

The upper low picks up speed tonight and becomes vertically stacked
with the surface low by 12Z/7am Friday over north central Minnesota.
Embedded impulses will rotate around the upper low and work in
concert with warm air advection to generate additional showers and
isolated storms tonight. With some orographic lift along the north
shore of Lake Superior, there is a possibility for some enhanced
rain fall amounts. This area has been relatively dry lately, with
soil moisture values from 30 to 50 percent, and some question of the
model QPF being generated by the hires short term models. Will hold
off on any flood headlines for now as confidence is low.

This vertically stacked system moves into northwest Ontario Friday.
Showers will persist in the morning, but diminish through the
afternoon from south to north. Will keep some pops along the
northern third of the forecast area in the vicinity of the track of
the departing system. This is where the best forcing will be found.
Gusty winds will still be occurring through the day.

The aforementioned system loosens its grip on the area Friday night
as it slowly moves through northwest Ontario. Will linger some
chance pops over the Arrowhead as a couple more impulses clip this
area. Dry elsewhere as ridging arrives from the west. The gusty
winds will diminish through the night, but still gusty along the
north shore of Lake Superior.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Sep 12 2019

Temperatures trend near normal on Saturday and then above normal
from Sunday through Wednesday. There is a chance of showers and
isolated thunderstorms mainly over northwest Wisconsin Saturday
evening and Tuesday evening through Wednesday night.

A ridge of high pressure will move through the Northland Saturday
ahead of a fast-moving shortwave trough which arrives Saturday
night. Southerly winds will usher in warmer temperatures with
readings in the 60s to low 70s, near normal for middle September.
The shortwave will bring a chance of showers and thunderstorms to
northwest Wisconsin and portions of Pine County Saturday evening.
Capped POPs at 40% during that time given questions about available
instability and forcing. Sunday will trend drier and warmer with
southerly flow continuing. High pressure will drift through the
region Sunday afternoon and Monday with quiet conditions expected.
The GFS hints at shortwave moving through the Upper Mississippi
River Valley on Tuesday, which may touch off a few showers or
storms. Models come into slightly better agreement Tuesday night and
Wednesday. Temperature remain above normal through Wednesday, but
may trend cooler again Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Sep 12 2019

IFR ceilings and visibility will remain widespread as a strong
storm system moves through the Northland. Visibility may improve
to MVFR at times as precipitation intensity decreases today. With
the terminals on the north side of the system, the low ceilings
will stick around until the system departs on Friday. Strong winds
aloft will create a risk of low-level wind shear everywhere but
INL this afternoon and tonight. Have left the wind shear out of
Duluth for now since we seem to be mixing the stronger winds aloft
down to the surface.

&&

.MARINE...
Issued at 329 PM CDT Thu Sep 12 2019

A potent storm system will move from northeast South Dakota to
northern Ontario north of Lake Superior by Friday morning. Strong
northeast winds of 10 to 25 knots with occasional gale-force gusts
will continue into this evening before veering southwesterly late
tonight. Wind speeds will diminish as winds begin to veer and will
increase once again Friday. Small Craft Advisories remain in effect
through tonight. Another suite of advisories will be needed for
Friday, but may focus on the south shore areas. Since winds will
weaken there this evening and early Friday morning, will wait to
issue new headlines until current suite expires. Wind speeds will
gradually decrease on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  51  45  68 /  90  30  10  10
INL  50  51  43  66 /  90  60  10  10
BRD  52  54  45  71 /  50  30   0  20
HYR  53  54  45  71 /  80  30  10  20
ASX  53  59  47  71 /  80  20   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 10 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 10 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     146>148.

     Small Craft Advisory until 4 AM CDT Friday for LSZ142>145.

     Small Craft Advisory until 10 AM CDT Friday for LSZ140-141.

&&

SHORT TERM...GSF
LONG TERM...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Sep 12, 2:32 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
332 PM CDT Thu Sep 12 2019

MNZ037-WIZ001-131030-
Carlton/South St. Louis-Douglas-
332 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong northeast winds will continue to create a high risk of rip
currents through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement remains in effect for these areas. Isolated
thunderstorms, along with locally heavy rainfall, are expected
through tonight. Occasional lightning and some localized minor
flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible over portions of northwest
Wisconsin and Pine County Minnesota Saturday evening. There is a
chance of isolated thunderstorms Tuesday night through Wednesday
night. Occasional cloud-to-ground lightning is the main threat
from these storms. Small hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-131030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
332 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered to isolated thunderstorms, along with locally heavy
rainfall, are expected through tonight. Occasional lightning and
some localized minor flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible over portions of northwest
Wisconsin and Pine County Minnesota Saturday evening. There is a
chance of isolated thunderstorms Tuesday night through Wednesday
night. Occasional cloud-to-ground lightning is the main threat
from these storms. Small hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-131030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
332 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong northeast winds of 10 to 25 knots will veer southwesterly
tonight. Wind speeds will dip as winds turn and then increase once
again late. Conditions will remain hazardous to smaller vessels
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong southwest winds will continue Friday and will be hazardous to
small craft.

There is a small chance of thunderstorms Saturday evening along the
South Shore.

GSF/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 12, 2:09 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
309 PM CDT Thu Sep 12 2019

WIZ001-007-122045-
Douglas-Washburn-
309 PM CDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND NORTH
CENTRAL WASHBURN COUNTIES...

At 309 PM CDT, a strong thunderstorm was near Minong, or 14 miles
west of Hayward, moving northeast at 35 mph.

Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Wascott and Minong.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4607 9189 4627 9173 4621 9155 4617 9155
      4600 9170
TIME...MOT...LOC 2008Z 214DEG 29KT 4605 9177

GSF
Special weather statement, Sep 12, 2:43 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
343 PM CDT Thu Sep 12 2019

WIZ001-002-122115-
Douglas-Bayfield-
343 PM CDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND
SOUTHEASTERN DOUGLAS COUNTIES...

At 343 PM CDT, a strong thunderstorm was 8 miles east of Gordon, or
19 miles north of Hayward, moving northeast at 30 mph.

Wind gusts up to 40 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Barnes, Middle Eau Claire Lake, and Upper Eau Claire Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4620 9152 4627 9173 4647 9166 4640 9133
TIME...MOT...LOC 2043Z 206DEG 26KT 4628 9163

GSF

The radar

The Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
September 12, 2:49 PM CST to 2:50 PM CST
Where
Douglas County, 9.43 mi SSE of Lake Nebagamon Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.290, -91.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857023.